Wyoming, 2017Damaging Winds in Wyoming, July 27, 2017
July 27, 2017 · NWS CYS · 2 events in 1 county or zone
Thunderstorms produced damaging wind gusts estimated between 75 and 90 mph at Fort Laramie and south of Torrington in Goshen County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging wind gusts estimated between 75 and 90 mph at Fort Laramie and south of Torrington in Goshen County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 27, 2:36 PM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 27, 2:36 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
336 PM MDT Thu Jul 27 2017
.SHORT TERM...Tonight through Saturday...
The main concern through the afternoon/evening hours will continue
to be the potential for a few severe thunderstorms across portions
of southeast Wyoming, and possibly western Nebraska. Convection is
expected to increase along the Laramie Range through the afternoon
hours, within zone of moist low-level upslope and enhanced low-lvl
convergence in the vicinity of the higher terrain. We would expect
a few of these storms to spread east into the I-25/US-85 corridors
during the late afternoon/evening. More widespread development may
occur over east central WY as stronger dynamic support overspreads
the area with the passage of a more pronounced shortwave. CAPE has
increased to around 2000 J/kg over the SLGT Risk area per the most
recent (19z) SPC mesoanalysis. This, combined w/ bulk shear around
40 knots in the effective layer will likely support a few rotating
updrafts/supercells capable of primarily large hail. LCLs are also
quite low this afternoon with surface dew points in the 60s across
much of the high plains in the presence of considerable veering in
the lowest 2 to 3 km, so would not be surprised to see an isolated
tornado in this environment although the main limiting factor will
be a lack of speed shear in that same layer. PWAT values over 1.25
inches will support efficient rainfall production with storms this
afternoon/evening as well.
In general, a similar synoptic environment will exist on Friday w/
scattered afternoon/evening thunderstorms likely once again. There
will also be a few ongoing storms over northeastern zones early in
the day. Yesterday, it looked like Friday had better potential for
more widespread convection on the second day of return flow, but a
few changes as models have started to show more inhibition because
of warmer temperatures aloft during the day. However, some mid-lvl
cooling occurs after 00z which should aid in convective initiation
mainly for areas along I-80 east of Laramie, and areas east of US-
85. Strong to severe thunderstorms are a possibility once again as
convective parameters will be similar to those seen today. We will
remain on the northern fringe of upper-level ridging thru Saturday
with continued shots of monsoon moisture. That said, Saturday will
be quite active as well.
.LONG TERM...(Saturday night through Thursday)
Issued at 330 PM MDT Thu Jul 27 2017
Long range models in good agreement with the overall weather
pattern, showing the upper level high across the southern plains
gradually dissipating this weekend and rebuilding further west
near the eastern Great Basin region/four corners area by early
next week. Models show PW's between 1 to 1.5 inches in addition to
upslope flow, which suggests moisture will be plentiful across
most of the forecast area through Sunday and early next week.
Models have trended a little further north with the shortwave
energy ejecting out of the Arizona/New Mexico Saturday and
Saturday night. This shortwave is expected to stall as the upper
level high rebuilds further west across the eastern Great Basin.
Will have to monitor this feature closely since this pattern
suggests very heavy rains and flash flooding for the Front Range.
Models are starting to show QPF amounts between 1 to 2 inches along
and east of the Laramie Range. Increased POP between 40 to 60
percent across the area for scattered to numerous showers and
thunderstorms Saturday night. Kept some POP for the evening and
nighttime hours with models showing organized convection sliding
southeast across the high plains.
Unsettled weather is expected to continue into early next week as
northwest flow aloft develops over the area. A more defined upper
level trough will move through the area Tuesday and Wednesday, and
may result in a more widespread light rain event. Otherwise, kept
temperatures near average for this time of the year with highs in
the upper 70's to mid 80's along and west of I-25, and near 90
across western Nebraska and far eastern Wyoming. Expect a slight
drying trend as we get into late Wednesday and Thursday as the
upper level high nudges eastward.
&&
.AVIATION...(For the 18Z TAFS through Friday morning)
Another round of showers and thunderstorms are expected this
afternoon and evening across most of southeast Wyoming, including
KLAR and KCYS and terminals across the far western Nebraska
panhandle. Any remnant low CIGS from earlier this morning will
continue to lift into this afternoon with VFR conditions expected.
Showers and thunderstorms will develop shortly over the mountains of
southeast Wyoming and gradually move east/southeast into this
evening. Brief IFR CIGS and VIS are possible with these
thunderstorms along with strong gusty winds. This activity may not
impact most of the western Nebraska terminals until later this
evening and into tonight.
&&
.FIRE WEATHER...
Issued at 139 PM MDT Thu Jul 27 2017
Fire weather concerns will be low over the next several days given
good chances for wetting rains, light winds, and minimum RH values
above 20 percent.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...CLH
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...CLH
Hazardous weather outlook, Jul 27, 2:59 AM MST, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
359 AM MDT Thu Jul 27 2017
WYZ101>119-281000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
359 AM MDT Thu Jul 27 2017
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Patchy fog and drizzle will occur this morning along the southern
Laramie Range and areas east into the Nebraska Panhandle. This
includes the I-80 and US-287 corridors. Visibility may be reduced
to less than one mile in spots. For later today, isolated to
scattered showers and thunderstorms will develop over the high
country this afternoon and will move east across the plains
through the late afternoon and evening. Some of the storms may
produce brief heavy rain, small hail, and wind gusts to 45 mph.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Isolated to scattered afternoon and evening thunderstorms will
occur almost each day. Some storms may produce heavy rain and
localized flooding.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-281000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
359 AM MDT Thu Jul 27 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Patchy fog will occur this morning mainly in the southern
Nebraska Panhandle. Isolated to scattered showers and
thunderstorms are then expected to move into the Panhandle from
Wyoming this evening. Some of the storms may produce brief heavy
rain and wind gusts to 45 mph.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Isolated to scattered afternoon and evening thunderstorms will
occur almost each day. Some storms may produce heavy rain and
localized flooding.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 27, 1:40 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
240 PM MDT THU JUL 27 2017
NEZ002-095-272130-
Dawes NE-North Sioux NE-
240 PM MDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWES AND NORTHEASTERN
SIOUX COUNTIES UNTIL 330 PM MDT...
At 240 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Whitney Lake, or 24 miles west of Chadron, moving
southeast at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Chadron, Crawford, Whitney Lake, Chadron Airport and Whitney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4281 10363 4295 10348 4282 10301 4256 10326
TIME...MOT...LOC 2040Z 305DEG 16KT 4285 10348
Levin
Special weather statement, Jul 27, 2:06 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
306 PM MDT THU JUL 27 2017
WYZ102-272130-
Niobrara County WY-
306 PM MDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL
330 PM MDT...
At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Dull Center, or 36 miles north of Lusk, moving
east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mule Creek Junction, Redbird and Lance Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4315 10489 4338 10479 4339 10415 4292 10430
TIME...MOT...LOC 2105Z 284DEG 22KT 4326 10472
Special weather statement, Jul 27, 2:16 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
316 PM MDT THU JUL 27 2017
WYZ107-108-272200-
East Platte County WY-Goshen County WY-
316 PM MDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN AND EAST CENTRAL
PLATTE COUNTIES UNTIL 400 PM MDT...
At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grayrocks Reservoir, or 13 miles northeast of Wheatland, moving east
at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Torrington, Guernsey, Lingle, Fort Laramie, Yoder, Fort Laramie
National Historic Site, Grayrocks Reservoir and Veteran.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4219 10491 4232 10484 4215 10414 4190 10427
TIME...MOT...LOC 2115Z 290DEG 29KT 4220 10478
Trudel
Special weather statement, Jul 27, 3:08 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
408 PM MDT THU JUL 27 2017
NEZ019-096-WYZ108-272300-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
408 PM MDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND CENTRAL GOSHEN COUNTIES UNTIL 500 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lingle, or 9 miles west of Torrington, moving southeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Torrington around 425 PM MDT.
Huntley around 435 PM MDT.
Lyman around 445 PM MDT.
Other locations impacted by this storm include Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4207 10457 4223 10445 4211 10390 4180 10408
TIME...MOT...LOC 2208Z 295DEG 27KT 4210 10436
Trudel
Local storm report, Jul 27, 3:46 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
446 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 7 N HEMINGFORD 42.42N 103.08W
07/27/2017 BOX BUTTE NE TRAINED SPOTTER
TREE BLOWN DOWN. LOTS OF PEA SIZED HAIL. LIMITED VSBY DUE
TO HVY RAIN.
&&
BCHAPMANThunderstorm Wind, Goshen
- When
- July 27, 4:02 PM MST to 4:05 PM MST
- Where
- Goshen County, 7 mi S of Torrington
- Measured
- 73 kt (84 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.959, -104.180
Estimated wind gusts of 75 to 90 mph caused extensive roof damage to buildings and overturned irrigation pivots south of Torrington and east of Veteran.
Thunderstorm Wind, Goshen
- When
- July 27, 9:15 PM MST to 9:16 PM MST
- Where
- Goshen County, Fort Laramie
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.210, -104.520
Estimated 75 mph wind gusts blew down utility poles at Fort Laramie.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, July 27, 2017$48,000 · 76 kt wind · 8 events
- Tornado and Damaging Winds in Florida, July 27, 2017$55,000 · EF0 · 3 events
- Flash Flooding in Arizona, July 27, 2017$30,000 · 2 events
- Flash Flood in Colorado, July 27 to 28, 2017$30,000 · 1 event
- Hail and Damaging Winds in Nebraska, July 27, 20171.75 in hail · 17 events
- Flash Flood and Hail in Texas, July 27, 20171 in hail · 4 events
- Flash Flooding in Kansas, July 27, 20173 events
- Heavy Rain in South Dakota, July 27, 20172 events
- Flash Flood and Damaging Wind in North Carolina, July 27, 2017$500 · 50 kt wind · 2 events
- Hail and Damaging Wind in Wyoming, July 27, 201752 kt wind · 2 events
- Flash Flood in Georgia, July 27, 20171 event
- Flash Flood in New Mexico, July 27, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707183, 707207.